Document Type : Original Article(s)
- Kavian Ghandehari 1
- Hadi Akhbari 2
- Mehdi Shams 3
- Abolfazl Atalu 3
- Azadeh Afzalnia 3
- Fahime Ahmadi 3
- Mojtaba Khazaei 3
- Mohsen Kalhor 3
1 MD FLSP, Professor of Cerebrovascular Disease, Department of Neurology, Mashhad University of Medical Sciences, Mashhad.
2 MD, Associate Professor of Rheumatology, Birjand University of Medical Sciences, Birjand.
3 MD, Resident of Neurology, Mashhad University of Medical Sciences, Mashhad.
Abstract BACKGROUND: Causes of cerebral venous thrombosis (CVT) vary around the world. Oral contraceptive pills (OCP) are among the most frequent causes of cerebral venous thrombosis. METHODS: Consecutive patients admitted with cerebral venous thrombosis in Ghaem hospital, Mashhad during 2005-2008 were prospectively investigated. Diagnosis of cerebral venous thrombosis was made by corresponding results of MRI, and MRV or conventional angiography. All of the patients had a complete medical history, physical examination and underwent a standard battery of diagnostic investigations by stroke neurologists. RESULTS: Sixty two patients (51 females, 11 males) with mean age of 32.3, ranged 18-62 years were admitted with cerebral venous thrombosis. Oral contraceptive pills consumption was found as risk factor in 56.8% of females with cerebral venous thrombosis. These females had used LD and HD types of oral contraceptive pills in 97% and 3% respectively. 41% of females with cerebral venous thrombosis; (21/51) were on short term oral contraceptive pills consumption. In this latter group of females, Ramadan and Hadj religious months were the reason of using short term oral contraceptive pills in 86% and 5% respectively. CONCLUSION: Short term oral contraceptive pills consumption is the most common cause of cerebral venous thrombosis in Iranian women. Programs for public awareness should be conducted for reducing use of these pills in short term periods during Ramadan and Hadj months. Keywords: Cerebral venous thrombosis (CVT), Etiology, Oral Contraceptive Pills (OCP).